Alert archive / Florida / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 38, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at May 13, 2011, 4:09 PM EDT for DeSoto County, Hardee County, Florida. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2011, 4:09 PM EDT (20:09 UTC)
- Expired
- May 13, 2011, 4:45 PM EDT
- In force
- 36 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
Counties DeSoto County, FL, Hardee County, FL
The radar
The Tampa radar (KTBW), 70 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 8.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1107 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted, in the capitals the NWS used until 2016.
815 WUUS52 KTBW 132009 SVRTBW FLC027-049-132045- /O.NEW.KTBW.SV.W.0038.110513T2009Z-110513T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 409 PM EDT FRI MAY 13 2011 THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HARDEE COUNTY IN FLORIDA. NORTHERN DESOTO COUNTY IN FLORIDA. * UNTIL 445 PM EDT * AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR ZOLFO SPRINGS...OR 8 MILES SOUTH OF WAUCHULA...AND MOVING SOUTH AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ZOLFO SPRINGS. LAT...LON 2753 8173 2741 8159 2728 8181 2747 8194 TIME...MOT...LOC 2009Z 343DEG 3KT 2743 8184 $$
2 follow-up statements
908 WWUS52 KTBW 132028 SVSTBW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 428 PM EDT FRI MAY 13 2011 FLC027-049-132045- /O.CON.KTBW.SV.W.0038.000000T0000Z-110513T2045Z/ DESOTO FL-HARDEE FL- 428 PM EDT FRI MAY 13 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR SOUTHERN HARDEE AND NORTHERN DESOTO COUNTIES... AT 426 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR GARNDER...OR 9 MILES SOUTH OF WAUCHULA...MOVING SOUTH AT 5 MPH. LAT...LON 2753 8173 2741 8159 2728 8181 2747 8194 TIME...MOT...LOC 2028Z 343DEG 3KT 2741 8183 $$
410 WWUS52 KTBW 132043 SVSTBW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 443 PM EDT FRI MAY 13 2011 FLC027-049-132052- /O.EXP.KTBW.SV.W.0038.000000T0000Z-110513T2045Z/ DESOTO FL-HARDEE FL- 443 PM EDT FRI MAY 13 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HARDEE AND NORTHERN DESOTO COUNTIES WILL EXPIRE AT 445 PM EDT... ALTHOUGH THE STORM HAS WEAKENED BELOW SEVERE LIMITS IT WILL CONTINUE TO PRODUCE STRONG GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL UNTIL IT FULLY DISSIPATES. LAT...LON 2753 8173 2741 8159 2728 8181 2747 8194 TIME...MOT...LOC 2042Z 343DEG 3KT 2740 8183 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 1:36 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 13, 1:36 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 136 PM EDT FRI MAY 13 2011 .THIS AFTERNOON-EVENING...WARM AND UNSTABLE AIRMASS REMAINS OVER THE FL PENINSULA COMBINING WITH SURFACE HEATING AND SEABREEZE CIRCULATIONS TO PRODUCE 20-30 PERCENT CHANCE OF DIURNAL THUNDERSTORMS WITH BEST COVERAGE OVER SOUTHERN AND INTERIOR AREAS. SOME STORMS MAY AGAIN BE STRONG TO SEVERE WITH GUSTY WINDS...LARGE HAIL AND FREQUENT LIGHTNING POSSIBLE. .SHORT TERM (TONIGHT-SUNDAY)...OMEGA BLOCK TO SLOWLY BREAK DOWN AND SHIFT EAST WITH UPPER LOW CURRENTLY OVER THE MID MISSISSIPPI RIVER VALLEY MOVING INTO THE OHIO RIVER VALLEY LATE SATURDAY AS ASSOCIATED UPPER TROUGH SWINGS THROUGH THE DEEP SOUTH. POTENT VORTICITY MAX PUSHING SURFACE COLD FRONT INTO THE NORTH CENTRAL GULF REGION WITH PRE FRONTAL CONVECTION INTO THE NE GULF AND N FL. DIURNAL HEATING AND SEABREEZE COLLISIONS TO ENHANCE CONVECTION OVER THE FL PENINSULA AS WELL. HAVE INCREASED POPS IN FAVORED AREAS SATURDAY AFTERNOON. FRONTAL BOUNDARY TO LOSE MOMENTUM AND SLOWLY SINK THROUGH THE AREA SUNDAY AND STALL OVER S FL PENINSULA WITH UPPER TROUGHINESS ALOFT AND SERIES OF VORTICITY MOVES ROTATING OVERHEAD TO KEEP MENTION OF 20-30 POPS BEST COVERAGE CENTRAL AND SOUTHERN ZONES SATURDAY NIGHT INTO SUNDAY. WARM TEMPERATURES AHEAD OF FRONT AND NEAR NORMAL CONDITIONS SUNDAY. .LONG TERM(SUNDAY NIGHT-THURSDAY)...PERIOD STARTS WITH SOME SHOWERS STILL LINGERING ACROSS THE AREA AS A MID LEVEL TROUGH/LOW COMPLEX REMAINS OVER THE SOUTHEAST STATES WITH ENOUGH LEFTOVER MOISTURE IN THE WAKE OF A FROPA TO SPARK AFTERNOON THUNDERSTORMS ON MONDAY. CHANCES OF THUNDERSTORMS/30 POPS REMAIN IN PLACE FOR MONDAY AFTERNOON. LATEST MODEL GUIDANCE KEEP THE AFOREMENTIONED TROUGH/LOW SYSTEM BASICALLY MEANDERING OVER THE SE STATES THROUGH THURSDAY BEFORE QUICKLY PUSHING IT TO THE NORTHEAST. ONCE THE DRY AIR ON THE BACK SIDE OF THE TROUGH BEGINS FILTERING INTO THE REGION...CHANCES FOR SHOWERS WILL DROP TO 20/30 NORTH-TO-SOUTH ON TUE...THEN A MINIMUM 20/10 PERCENT THROUGH THE END OF THE WORK WEEK. MEX GUIDANCE REMAINS IN A SLIGHT COOLING TREND...BUT STILL KEEPING AFTERNOON HIGHS IN THE MID TO UPPER 80S THROUGH WEDNESDAY....AND BACK TO THE UPPER 80S TO LOWER 90S BY THURSDAY. MORNING LOWS REMAIN IN THE LOWER TO MID 60S ACROSS MUCH OF THE AREA...EXCEPT NEAR THE COAST WITH UPPER 60S TO LOWER 70S. && .AVIATION...MAY STILL SEE SOME MVFR CIGS NEAR SRQ AND PIE THROUGH THE EARLY AFTERNOON HOWEVER THIS AREA HAS BEEN DECREASING OVER THE PAST FEW HOURS. EXPECTING SOME SHOWERS AND THUNDERSTORMS MAINLY EAST OF THE TERMINALS BUT MAY DEVELOP IN THE VICINITY OF FMY AND RSW. HAVE MAINTAINED VCTS THIS AFTERNOON FOR THE SOUTHERN TERMINALS. OTHERWISE...VFR LOOKS TO PREVAIL. && .MARINE...COLD FRONT TO MOVE THOUGH THE CENTRAL GULF TONIGHT WITH GRADIENT TIGHTENING INCREASING SW FLOW. THE COLD FRONT TO MOVE INTO THE EASTERN GULF WATERS LATE SATURDAY WITH SW WINDS INCREASING TO 15 TO 20 KTS AND BUILDING CHOPPY SEAS AND SCEC MAY BE NEEDED. GRADIENT SLIGHTLY WEAKENS SUNDAY BUT WESTERLY FLOW TO CONTINUE TO PRODUCE SEMI ELEVATED WINDS AND SEAS INTO EARLY NEXT WEEK. && .FIRE WEATHER...LOW LEVEL MOISTURE TO INCREASE THIS WEEKEND AND INTO EARLY NEXT WEEK TO KEEP MIN RHS ABOVE CRITICAL LEVELS. DRIER AIR TO MOVE BACK OVER THE AREA NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... TPA 74 87 72 86 / 10 30 30 30 FMY 72 89 70 87 / 20 20 30 30 GIF 70 90 69 88 / 20 30 30 30 SRQ 72 87 71 85 / 10 20 30 30 BKV 65 89 65 87 / 10 40 30 30 SPG 75 86 74 84 / 10 30 30 30 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/MARINE/FIRE WEATHER...25/DAVIS AVIATION...20/BARRON LONG TERM...22/REYNES
Hazardous weather outlook, May 13, 5:45 AM EDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 545 AM EDT FRI MAY 13 2011 FLZ039-042-043-048>052-055>057-060>062-065-132200- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 545 AM EDT FRI MAY 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... THERE WILL BE A CHANCE OF THUNDERSTORMS OVER INLAND PORTIONS OF THE AREA THIS AFTERNOON AND EARLY EVENING FROM AROUND LAKELAND TO FORT MYERS EASTWARD. ANY STORM THAT DOES DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ...THUNDERSTORM IMPACT... A COOL FRONT WILL APPROACH THE AREA SATURDAY AND THEN MOVE ACROSS THE REGION ON SUNDAY BRINGING INCREASING RAIN CHANCES THROUGH THE WEEKEND. ANY THUNDERSTORMS THAT DO FORM COULD PRODUCE LOCALLY HEAVY RAINFALL...GUSTY WINDS AND SMALL HAIL. ...RIP CURRENT IMPACT... BREEZY SOUTHWESTERLY WINDS WILL SETUP ON SATURDAY CAUSING AN INCREASED RISK OF RIP CURRENTS AT AREA BEACHES. FOR ADDITIONAL INFORMATION...CHECK WITH THE BEACH PATROL WHEN YOU ARRIVE AT THE BEACH. ALWAYS REMEMBER TO SWIM WITHIN SIGHT OF A LIFEGUARD...AND DON'T SWIM ALONE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. PRC
In the hours before
Special weather statement, May 13, 3:10 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 310 PM EDT FRI MAY 13 2011 FLZ062-065-131945- CHARLOTTE-LEE- 310 PM EDT FRI MAY 13 2011 ...STRONG THUNDERSTORMS WILL AFFECT NORTHERN LEE AND CENTRAL CHARLOTTE COUNTIES... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM LOCATED 6 MILES WEST OF TUCKERS CORNER...OR 14 MILES EAST OF PUNTA GORDA...NEARLY STATIONARY...WILL AFFECT TUCKERS CORNER...UNTIL 345 PM EDT. GUSTY WINDS 35 TO 45 MPH WILL OCCUR. HAIL UP TO ONE HALF INCH IN DIAMETER IS EXPECTED. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS. && LAT...LON 2703 8184 2684 8172 2670 8196 2689 8197 TIME...MOT...LOC 1910Z 244DEG 1KT 2688 8184
Special weather statement, May 13, 4:04 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 404 PM EDT FRI MAY 13 2011 FLZ056-132030- HARDEE- 404 PM EDT FRI MAY 13 2011 ...STRONG THUNDERSTORMS WILL AFFECT CENTRAL HARDEE COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM LOCATED NEAR ZOLFO SPRINGS...OR 7 MILES SOUTH OF WAUCHULA...MOVING NORTHEAST AT 7 MPH...WILL AFFECT ONA...ZOLFO SPRINGS AND WAUCHULA... UNTIL 430 PM EDT. GUSTY WINDS 35 TO 45 MPH WILL OCCUR. HAIL UP TO ONE HALF INCH IN DIAMETER IS EXPECTED. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS. && LAT...LON 2761 8182 2739 8166 2735 8187 2752 8194 TIME...MOT...LOC 2004Z 242DEG 8KT 2745 8183
Local storm report, May 13, 4:05 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
405 PM EDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 4 NNW NORTH FORT MYERS 26.75N 81.92W
05/13/2011 E0.25 INCH LEE FL TRAINED SPOTTER
PEA SIZED HAIL AND SOME SMALL TREE LIMBS BLOWN DOWN.
&&
JILLSONThe office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 8:20 PM EDT | Special Marine Warning | TBW | 55 min | |
| May 12, 8:22 PM EDT | Special Weather Statement | TBW | Charlotte | 38 min |
| May 12, 8:25 PM EDT | Areal Flood Advisory | TBW | Charlotte, DeSoto | 95 min |
| May 12, 8:54 PM EDT | Severe Thunderstorm Warning | TBW | DeSoto | 30 min |
| May 13, 3:10 PM EDT | Special Weather Statement | TBW | Charlotte | 35 min |
| May 13, 4:04 PM EDT | Special Weather Statement | TBW | Hardee | 26 min |
| May 13, 4:23 PM EDT | Special Weather Statement | TBW | Lee | 37 min |
| May 13, 4:25 PM EDT | Special Weather Statement | TBW | Polk | 65 min |
| May 13, 4:42 PM EDT | Special Weather Statement | TBW | Hardee | 48 min |
| May 13, 4:48 PM EDT | Special Weather Statement | TBW | Hardee | 42 min |
| May 13, 4:51 PM EDT | Severe Thunderstorm Warning | TBW | Polk | 39 min |
| May 13, 5:33 PM EDT | Severe Thunderstorm Warning | TBW | Hardee, Polk | 38 min |
| May 13, 5:57 PM EDT | Severe Thunderstorm Warning | TBW | Highlands | 48 min |
| May 13, 6:10 PM EDT | Special Weather Statement | TBW | Osceola | 50 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.